Atypical femoral diaphyseal and subtrochanteric fractures and their association with bisphosphonates
- 1Division of Orthopaedic Trauma, Department of Orthopaedics and Traumatology, Room 505, Professorial Block, Queen Mary Hospital, 102 Pok Fu Lam Road, Hong Kong, China
- 2University of Hong Kong, Department of Medicine, Room 420, Block K, Queen Mary Hospital, 102 Pok Fu Lam Road, Hong Kong, China
- Frankie Leung,
- Published 5 March 2009
Antiresorptive bisphosphonate agents are the mainstay of treatment for osteoporosis in both men and postmenopausal women. However, recent studies have raised concerns about the oversuppression of bone turnover related to the long-term use of bisphosphonates. Cases of atypical femoral diaphyseal and subtrochanteric fracture were reported recently in patients on long-term alendronate, and oversuppression of bone turnover was postulated to be the cause. We retrospectively reviewed all patients with femoral diaphyseal and subtrochanteric fracture presented between July 2003 and June 2008, and identified 10 patients who reported prior bisphosphonate use. Bone formation markers of all these patients were in the low range. Although the incidence of bisphosphonate-related atypical fracture accounts for an extremely low percentage of the total number of femoral diaphyseal and subtrochanteric fractures, we observed a steady increase from 0% in 2003 to 2004 to 25% in 2007 to 2008.
Competing interests: AK has accepted the following position and fees on behalf of Osteoporosis Centre, the University of Hong Kong: Advisory Board of Novartis (Asia), Wyeth (USA); speaker fees from MSD, Eli Lilly, Roche, Serveir Research Funds from Eli Lilly; donations for education programme from MSD, Eli Lilly, Novartis, Roche, Serveir, Senofi Aventis.
Patient consent: Patient/guardian consent was obtained for publication.